New York, 2007

Lake-Effect Snow in New York, March 17 to 18, 2007

March 17 to 18, 2007 · NWS BGM · 2 events in 2 counties and zones

Wrap-around moisture associated with the departing low pressure system that brought snow to upstate NY on March 16th and early on the 17th, combined with moisture from Lake Ontario and the Finger Lakes to produce bands of heavy snow for portions of the Finger Lakes Region. Between 10 and 12 inches of snow fell in the Ithaca area with much of the rest of the southern Finger Lakes Region seeing…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Wrap-around moisture associated with the departing low pressure system that brought snow to upstate NY on March 16th and early on the 17th, combined with moisture from Lake Ontario and the Finger Lakes to produce bands of heavy snow for portions of the Finger Lakes Region. Between 10 and 12 inches of snow fell in the Ithaca area with much of the rest of the southern Finger Lakes Region seeing between 5 and 9 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 17, 8:40 PM EST, 20 minutes earlier.

Area forecast discussion, Mar 17, 8:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
940 PM EDT SAT MAR 17 2007

.SHORT TERM /REST OF TONIGHT/...
FRIDAY/S SNOW STORM CONTINUES TO PLAGUE CENTRAL NEW YORK TONIGHT
WITH HELP FROM LAKE ONTARIO. UPPER LEVEL LOW PRESSURE WAS OVER THE
REGION THIS EVENING WITH ANOTHER IMPULSE ROTATING AROUND THE
FEATURE. THIS COUPLED WITH CONVERGENT NORTHWESTERLY LOW LEVEL FLOW
WAS DRAWING LAKE INDUCED INSTABILITY ACROSS CENTRAL NY. THE BROAD
PLUME OF LIGHT UPSLOPE SNOWFALL FROM EARLIER TODAY HAS BEEN
FOCUSED IN THE BEST AREA OF MOISTURE CONVERGENCE INTO A DISCRETE
BAND OF MODERATE TO HEAVY SNOWFALL. REPORTS OF 1+ INCH PER HOUR
SNOW GOING ON OVER THE FINGER LAKES. RUC AND OUR LOCAL WRF-ARW
MODELS ARE PICKING UP ON THE FORCING...AND SHOW IT PERSISTING
THROUGH 09Z...AT LEAST. THIS WILL BE CERTAINLY ENOUGH FOR SEVERAL
MORE INCHES OF SNOW POTENTIAL IN THOSE ZONES. DO EXPECT SOME
SHIFTING OF THE ORGANIZED BAND...AND EVENTUAL LIFTING OUT TO THE
EAST TOWARD DAYBREAK. ALL OF THESE RAPID CHANGES HAVE PROMPTED US
AND BUF TO ISSUE SNOW ADVISORIES FOR A HANDFUL OF COUNTIES FROM NORTH
CENTRAL NY TO THE ONTARIO LAKE SHORE UNTIL 8 AM SUNDAY.
ELSEWHERE...NO MAJOR CHANGES TO PREVIOUS FORECAST.

&&

.PREV DISCUSSION...
/ISSUED 737 PM EDT SAT MAR 17 2007/

AVIATION /180000Z-190000Z/...
SLOWLY IMPROVING CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.
WE START OFF WITH NUMEROUS SHSN AFFECTING ALL TERMINALS. IN
GENERAL... MVFR CONDITIONS DOMINATE ATTM WITH LOCAL IFR CONDITIONS
IN SHSN. THESE SHSN ARE MOST PRONOUNCED NEAR KITH WHERE OCCASIONAL
VLIFR/LIFR CONDITIONS HAVE BEEN REPORTED AND IFR CONDITIONS
DOMINATE. EXPECT THE CURRENT SETUP TO CONTINUE THROUGH THE LATE
EVENING WITH SHSN ACTIVITY BEGINNING TO DIMINISH IN THE PRE-DAWN
HOURS. IMPROVEMENT WILL OCCUR FIRST AT AVP WHICH IS ALREADY
VFR...AND THEN NEXT AT ELM. MVFR CIGS WILL PLAGUE ALL SITES EXCEPT
AVP/ELM INTO THE EARLY MORNING HOURS BEFORE LIFTING TO A LOW VFR
DECK AT BGM/ITH AT 14Z AND FINALLY AT SYR/RME BY 19Z.

NORTHWESTERLY WINDS CURRENTLY 5-15 KTS WILL BACK SLIGHTLY
OVERNIGHT TO MORE WEST-NORTHWESTERLY BETWEEN 10 AND 15KTS. WINDS
WILL BECOME GUSTY AGAIN DURING THE MORNING ON SUNDAY WITH GUSTS TO
25 KTS POSSIBLE AT ALL LOCATIONS. THIS MAY BRING SOME OCCASIONAL
BLSN BUT AT THIS TIME...DOESNT APPEAR STRONG ENOUGH TO PROMOTE
WIDESPREAD VSBY RESTRICTIONS AT THE TAF SITES.

PREV DISCUSSION...
/ISSUED 243 PM EDT SAT MAR 17 2007/

SHORT TERM /TONIGHT THROUGH MONDAY/...
NWLY FLOW AROUND 320 DEGREES IS KEEPING MULTIBAND LAKE EFFECT SNOW
SHOWERS GOING IN FULL FORCE TODAY WITH HEAVIER BANDS EVIDENT
DOWNWIND OF SENECA AND CAYUGA LAKES FOR MUCH OF THE DAY. NAM
BUFKIT PROFILES KEEP THIS SAME FLOW GOING MUCH OF THE NIGHT WITH
850 MB TEMP DIFFERENTIAL AROUND 14 C AND THE INVERSION AND LAKE
INDUCED CAPE ACTUALLY INCREASING DURING THE EVENING. THE PROFILES
SHOW THE FLOW STARTING TO BACK TOWARD DAYBREAK AS LOW PRESSURE
CONTINUES TO LIFT NORTH AND SFC RIDGE BUILDS IN FROM THE WEST
DURING THE DAY. SHIFTED THE CHCS FOR SHSN TO THE NORTHERN COUNTIES
DURING THE MORNING AS THE FLOW BACKS AND KEPT CHC FOR SHSN THERE
REMAINDER OF THE DAY INTO THE EVENING AS THE WINDS DO NOT SHIFT
SWLY UNTIL AFTER MIDNIGHT MONDAY. FOR ACCUMULATIONS, 2 TO 4 INCH
AMOUNTS DOWN WIND OF FAVORED FINGER LAKES AREAS WITH GENERALLY 1
TO 3 INCH AMOUNTS SURROUNDING COUNTIES.

NEXT SYSTEM QUICKLY APPROACHES ON MONDAY WITH LOW PRESSURE
DROPPING SE ACROSS ONTARIO INTO QUEBEC. SFC FRONT REACHES THE
EASTERN LAKES BY LATE AFTN. ASSOCIATED PRECIP MOVES INTO THE AREA
MAINLY FOR THE AFTN HOURS. TEMPS WILL BE MARGINAL ENOUGH FOR SOME
SNOW OR MIX OF RAIN AND SNOW ACROSS MUCH OF THE AREA. IF THERE IS
MORE SNOW THAN RAIN, COULD SEE SOME LIGHT ACCUMS MAINLY HIGHER
ELEVATIONS AND NON TREATED SFCS.

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HPC GUIDANCE LOOKED GOOD AND WAS ACCEPTED. ONE MORE SIG S/WV IS FCST
TO DROP SEWD ACRS THE AREA ON MON NGT, WITH ASSCD FROPA AND
REINFORCING SHOT OF COLD AIR. THIS WILL BE SHORT-LIVED HOWEVER, AS
THE SFC HIGH CRESTS OVER THE RGN BY WED, AND THEN OFF THE CST BY WED
EVNG. SOME LGT WAA-TYPE PCPN IS POSSIBLE WED NGT WITH THE APRCH OF A
WMFNT. GFS PROFILES INDICATE POTNL FOR -FZRA, SO RETAINED THIS IN
THE GRIDS FOR THIS TIME PD. THEN THE MAIN THEME WILL BE MUCH MILDER
TEMPS FOR THU AND SPCLY FRIDAY. FNTL BNDRY COULD BE MEANDERING ACRS
THE RGN BY THIS TIME, SO CHC POPS LOOKED RSNBL.

AVIATION /19Z-18Z/...
WDSPRD MVFR CONDITIONS XPCTD TO PREVAIL OVRNGT INTO SUN MRNG DUE
TO -SHSN DOWNWIND OF LAKE ONTARIO. BRIEF IFR CONDITIONS PSBL AT
UPSTATE SITES...SPCLY ITH DUE TO FINGER LAKES BANDS. WINDS NNW AT
15-25 THIS AFTN..DIMINISHING TO 10-15 TNGT, THEN INCRSNG TO 15-25
BY LATE SUN MRNG. IMPVNG CONDTIONS XPCTD ON SUN MRNG AS DRYING
MOVS IN, ALTHO PATCHY MVFR CIGS STILL PSBL AT RME/SYR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...SNOW ADVISORY UNTIL 8 AM EDT SUNDAY FOR NYZ016>018-025-044.

PA...NONE.
&&

SHORT TERM...JAB
Hazardous weather outlook, Mar 17, 3:35 AM EST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT SAT MAR 17 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
435 AM EDT SAT MAR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Tompkins

When
March 17, 9:00 PM EST to March 18, 4:00 AM EST
Where
Tompkins forecast zone
Reported by
Trained Spotter
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

Lake-Effect Snow, Tioga

When
March 17, 9:00 PM EST to March 18, 4:00 AM EST
Where
Tioga forecast zone
Reported by
Trained Spotter
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24185, 24186.